Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jun 16, 2011, 7:25 PM CDT for Todd County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2011, 7:25 PM CDT (00:25 UTC)
- Expired
- Jun 16, 2011, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Todd County, SD
The radar
The North Platte radar (KLNX), 144 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:59 PM CDT | HEAVY RAIN 2.4 | 8 Ese Saint Francis, SD | RAINFALL BETWEEN 1830 AND 2000 MST |
| Jun 16, 9:19 PM CDT | HEAVY RAIN 2.4 | 8 Ese Saint Francis, SD | CORRECTED TO CHANGE TIME. RAINFALL BETWEEN 730 AND 900 PM CDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
074 WGUS53 KUNR 170025 FFWUNR SDC121-170330- /O.NEW.KUNR.FF.W.0009.110617T0025Z-110617T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 725 PM CDT THU JUN 16 2011 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 1030 PM CDT * AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES THAT OVER 3 INCHES OF RAIN HAS FALLEN SINCE 530 PM CDT. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LAKEVIEW...PARMELEE...ROSEBUD...SAINT FRANCIS AND SPRING CREEK. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...LITTLE WHITE RIVER...SPRING CREEK...CUT MEAT CREEK...ROSEBUD CREEK...MINNECHADUZA CREEK...ROCK CREEK AND ANTELOPE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA IN THE NEXT FEW HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4335 10067 4306 10068 4306 10114 4334 10112 $$ JOHNSON
1 follow-up statement
988 WGUS73 KUNR 170159 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 859 PM CDT THU JUN 16 2011 SDC121-170330- /O.CON.KUNR.FF.W.0009.000000T0000Z-110617T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TODD SD- 859 PM CDT THU JUN 16 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL TODD COUNTY UNTIL 1030 PM CDT... AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL WAS PUSHING EAST OF THE WARNED AREA. HOWEVER...STEADY RAIN WILL CONTINUE FOR THE NEXT HOUR OR TWO WITH AN ADDITIONAL 1 INCH OF RAINFALL POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... LAKEVIEW...PARMELEE...ROSEBUD...SAINT FRANCIS AND SPRING CREEK. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... LITTLE WHITE RIVER...SPRING CREEK...CUT MEAT CREEK...ROSEBUD CREEK... MINNECHADUZA CREEK...ROCK CREEK AND ANTELOPE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4335 10067 4306 10068 4306 10114 4334 10112 $$ JOHNSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:30 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 16, 3:30 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT THU JUN 16 2011
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES FRONTAL BOUNDARY
STRETCHING THROUGH SOUTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA....WHILE MAIN LOW REMAINS CENTERED OVER SOUTHEASTERN ALBERTA.
UPPER LEVEL ANALYSIS PLACES LOW NEAR THE SASKATCHEWAN/ALBERTA BORDER
WITH A VARIETY OF SHORT WAVES CONTINUING TO SWING AROUND THE LOW.
SOME SHOWERS/THUNDERSTORMS CONTINUE TO APPROACH THE AREA AHEAD OF
INITIAL WAVE NOW SLIDING THROUGH FAR EASTERN WYOMING.
FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP
THIS AFTERNOON AHEAD OF AFOREMENTIONED SHORT WAVE OVER THE SRN/WRN
CWFA BEFORE SPREADING NORTH AND BECOMING MORE WIDESPREAD. AREA OF
CONCERN FOR SVR POTENTIAL CONTINUES TO BE OVER SCTRL INTO PARTS OF
THE WRN SODAK PLNS INVOF SFC BOUNDARY WHERE MODELS CONTINUE TO
ADVERTISE STRONGER INSTABILITY (~1.5-2.5 KJ/KG) WITH AMPLE BULK
SHEAR FOR ROTATING STORMS. WITH THE STORMS INCREASING IN COVERAGE
OVER NWRN SODAK COMBINED WITH THE POTENTIAL FOR TRAINING STORMS OVER
AREAS THAT RECENTLY HAD A FAIR AMOUNT OF RAINFALL...WILL KEEP FLASH
FLOOD WATCH GOING IN THAT AREA. ONLY PROBLEM WITH IT IS THAT MODELS
CONTINUE TO ADVERTISE THE POSSIBILITY OF A DRY SLOT WORKING ITS WAY
IN LATER TONIGHT...BUT STILL QUESTION HOW FAR NORTH IT CAN PUSH.
ON FRIDAY...POTENT WAVE SWINGING AROUND SOUTH END OF AFOREMENTIONED
UPPER LOW PUSHES THROUGH THE AREA EARLY BEFORE STARTING TO CLOSE OFF
AND BECOMING THE PRIMARILY LOW OVER EASTERN MONTANA TOWARDS EVENING.
EXPECT SHOWERS/THUNDERSTORMS TO TAPER OFF FROM SOUTHWEST TO
NORTHEAST...WITH MOST OF THE PRECIP REMAINING NORTH OF THE AREA. AS
THE SFC LOW TIGHTENS UP AS IT PULLS TOWARDS SRN SASKATCHEWAN WHILE
THE COLD FRONT PUSHES THROUGH THE AREA...BREEZY/WINDY CONDITIONS ARE
EXPECTED...PRIMARILY OVER THE SODAK PLNS. QUIETER WEATHER RETURNS
FOR THE EVENING.
ON SATURDAY...UPPER LOW CONTINUES TO LOITER OVER SASKATCHEWAN
BRINGING VARIOUS SHORT WAVES THROUGH THE AREA. SFC FLOW BECOMES
SOUTHERLY BRINGING WARMER CONDITIONS ALONG WITH ADDITIONAL MOISTURE
TO THE REGION...SO EXPECT ANOTHER ROUND OF AFTERNOON/EVE SHOWERS AND
THUNDERSTORMS.
EXTENDED...AN UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST FROM THE
NORTHERN ROCKIES INTO THROUGH THE NORTHERN PLAINS SUNDAY INTO THE
MIDDLE OF NEXT WEEK. THE RESULT WILL BE A DAILY CHANCE OF SHRA/TSRA.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.
&&
.AVIATION...SHRA/TSRA WILL BREAK-OUT ACROSS THE AREA THIS
AFTERNOON/TONIGHT. VFR CONDITIONS WILL PREVAIL OUTSIDE OF
CONVECTION...BUT CIGS/VSBYS WILL BE IFR/MVFR IN/NEAR HEAVIEST
ACTIVITY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
MORNING FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
ZIEBACH.
WY...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
MORNING FOR NORTHEASTERN CROOK.
&&Hazardous weather outlook, Jun 16, 1:01 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1201 PM MDT THU JUN 16 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1201 PM MDT (101 PM CDT) THU JUN 16 2011 ...FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING FOR NORTHWEST SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHWEST SOUTH DAKOTA AND NORTHEAST WYOMING BEFORE SPREADING NORTH AND EAST THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER SOUTH CENTRAL INTO WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THESE STORMS MAY BECOME CAPABLE OF PRODUCING HEAVY RAINFALL TONIGHT OVER NORTHWEST SOUTH DAKOTA INTO EXTREME NORTHEAST WYOMING...BRINGING THE POSSIBILITY OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH. SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS PARTS OF NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. FOR NEXT WEEK...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 16, 5:33 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 433 PM MDT THU JUN 16 2011 SDZ046-047-162315- MELLETTE SD-TODD SD- 533 PM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MELLETTE AND WESTERN TODD COUNTIES UNTIL 615 PM CDT... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SPRING CREEK...OR 24 MILES SOUTHWEST OF MISSION...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROSEBUD... PARMELEE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SCHILD
Local storm report, Jun 16, 6:29 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 N SAINT FRANCIS 43.16N 100.90W
06/16/2011 E1.50 INCH TODD SD LAW ENFORCEMENT
&&
JJOHNSONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:29 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 61 min |
| Jun 16, 8:09 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 66 min |
| Jun 16, 9:04 PM CDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 71 min |
| Jun 16, 10:30 PM CDT | Areal Flood Advisory | UNR | Todd | 12 hr |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.